Alert archive / Colorado / Flash Flood Warnings in 2004

Flash Flood Warning 11, NWS Denver/Boulder, CO

June 28, 2004Park County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jun 28, 2004, 4:00 PM MDT for Park County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2004, 4:00 PM MDT (22:00 UTC)
Expired
Jun 28, 2004, 7:00 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Park County, CO

The radar

The Denver radar (KFTG), 109 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 282159
FFWBOU
COC093-290100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
400 PM MDT MON JUN 28 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PARK COUNTY IN CENTRAL COLORADO

* UNTIL 700 PM MDT

* AT 353 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER LAKE GEORGE...OR ABOUT 33 MILES WEST OF
  COLORADO SPRINGS.  THE STORM PRODUCING THE HEAVY RAIN WAS NEARLY
  STATIONARY.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...LAKE
GEORGE.

AN AUTOMATED RAIN GAUGE ON THE SOUTHWEST SIDE OF THE HAYMAN BURN 
AREA HAS RECORDED 1.42 INCHES OF RAIN IN THE PAST HOUR. 

HEAVY RAINFALL FROM THIS THUNDERSTORM IS FALLING PARTIALLY OVER THE 
HAYMAN BURN AREA OF PARK COUNTY AND IMMEDIATELY TO THE SOUTHWEST.  
RUNOFF FROM PART OF THIS STORM WILL RUN DOWN TARYALL CREEK.
RUNOFF OVER THE HAYMAN BURN AREA WILL RUN INTO THE SOUTH PLATTE 
RIVER.  

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF SMALL CREEKS...STREAMS...
AND DITCHES IN THE HAYMAN FIRE BURN AREA. SOME DRAINAGE BASINS
AFFECTED BY EXCESSIVE RUNOFF INCLUDE FOURMILE CREEK...GOOSE CREEK...
SIXMILE CREEK...TRAIL CREEK...TURKEY CREEK...WEST CREEK...AND OTHER
TRIBUTARIES OF THE SOUTH PLATTE RIVER. MUD AND ASH FLOWS CAN ALSO BE
EXPECTED ACROSS RURAL ROADS.

IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...
OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD
AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

LAT...LON 3913 10534 3913 10552 3897 10547 3897 10534

$$
DANKERS
2 follow-up statements
000 
WGUS75 KBOU 282335
FFSBOU
COC035-093-290100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
535 PM MDT MON JUN 28 2004

...FLASH FLOOD WARNINGS REMAIN IN EFFECT FOR SOUTHWESTERN DOUGLAS 
COUNTY AND EAST CENTRAL PARK COUNTY...

THE NATIONAL WEATHER SERVICE IS CONTINUING FLASH FLOOD WARNINGS FOR 
PORTIONS OF DOUGLAS AND PARK COUNTIES EARLY THIS EVENING.  THE 
WARNING FOR SOUTHWESTERN DOUGLAS COUNTY...INCLUDING THE HAYMAN BURN 
AREA WILL REMAIN IN EFFECT UNTIL 630 PM.  THE FLASH FLOOD WARNING 
FOR EAST CENTRAL PARK COUNTY...INCLUDING THE HAYMAN BURN AREA AND 
TARYALL CREEK WILL CONTINUE UNTIL 700 PM. 

LOCATIONS IN THE WARNING AREAS INCLUDE...BUT ARE NOT LIMITED TO... 
WESTCREEK AND LAKE GEORGE. 

AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
ANOTHER AREA OF MODERATE RAIN SHOWERS MOVING SOUTHWARD OVER THE 
HAYMAN BURN AREA OF JEFFERSON COUNTY.  ADDITIONAL RAINFALLS UP TO A 
QUARTER INCH OVER THE WARNED AREAS MAY PRODUCE FLASH FLOODING OR 
MUDSLIDES IN THE HAYMAN BURN AREAS OF DOUGLAS AND PARK COUNTY.  
STREAM LEVELS ON TARYALL CREEK MAY ALSO BE RUNNING HIGH DUE TO HEAVY 
RAINS THAT FELL EARLIER THIS AFTERNOON.  

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREAS MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

RAINFALL MAY CAUSE FLASH FLOODING OF SMALL CREEKS...STREAMS...AND 
DITCHES IN THE HAYMAN FIRE BURN AREA. SOME DRAINAGE BASINS AFFECTED 
BY EXCESSIVE RUNOFF INCLUDE FOURMILE CREEK...GOOSE CREEK...SIXMILE 
CREEK...TRAIL CREEK...TURKEY CREEK...WEST CREEK...AND OTHER 
TRIBUTARIES OF THE SOUTH PLATTE RIVER. MUD AND ASH FLOWS CAN ALSO BE 
EXPECTED ACROSS RURAL ROADS.

$$

DANKERS
000 
WGUS75 KBOU 290029
FFSBOU
COC035-093-290100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
630 PM MDT MON JUN 28 2004

...FLASH FLOOD WARNINGS FOR SOUTHWESTERN DOUGLAS COUNTY AND EAST 
CENTRAL PARK COUNTY CANCELLED...

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE FLASH FLOOD WARNINGS 
FOR DOUGLAS AND PARK COUNTIES. AT 625 PM...NATIONAL WEATHER SERVICE 
DOPPLER RADAR INDICATED LIGHT RAIN SHOWERS CONTINUING OVER THE 
HAYMAN BURN AREA OF JEFFERSON...DOUGLAS AND PARK COUNTIES. 
HOWEVER...AUTOMATED RAIN GAUGES IN THE AREA REPORT THAT NO 
ADDITIONAL HEAVY RAINS HAVE DEVELOPED.  

NO OTHER REPORTS OF FLOODING OR MUDSLIDES IN THE HAYMAN BURN AREA 
HAVE BEEN RECEIVED. WITH SHOWER ACTIVITY OVER THE FRONT RANGE 
FOOTHILLS DECREASING THROUGH THE EVENING...THE THREAT OF FLASH 
FLOODING PROBLEMS HAS ENDED.   

$$
DANKERS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 2:50 PM MDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 28, 2:50 PM MDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 PM MDT MON JUN 28 2004

.SHORT TERM...STRATUS/STABLE AIR SLOW TO ERODE ACROSS PLAINS...
THOUGH LATEST SATELLITE LOOPS SHOWING BREAKS IN CLOUDS.  SATELLITE
LOOPS SHOWING SOME SORT OF SHORTWAVE MOVING ACROSS WYOMING WHICH
WILL AIDING IN THE DEVELOPMENT OF SHOWERS/STORMS OVER MOUNTAINS.
TEMPERATURES ALONG FRONT RANGE REACHING CONVECTIVE TEMPERATURE...SO
IT SHOULDNT BE LONG BEFORE THE MOUNTAIN AND FOOTHILL CONVECTION
WILL BE ABLE TO SURVIVE MOVING ONTO PLAINS.  WITH DENVER CYCLONE
ESTABLISHED AND LAPS ANALYSIS INDICATING CAPE VALUES NEARING 1000
J/KG AND CONVECTIVE INHIBITION DESOLVING...A FEW STORMS COULD BECOME
SEVERE DURING THE EVENING HOURS AS CAPES ARE FORECAST TO INCREASE TO
AROUND 1600 J/KG.  LARGE HAIL POSSIBLE...AND STILL CANNOT RULE OUT A
WEAK TORNADO ALONG THE CONVERGENCE LINE EAST AND SOUTHEAST OF
DENVER.  OTHER CONCERN IS POTENTIAL FOR FLASH FLOODING ALONG
FOOTHILLS AND URBAN CORRIDOR.  DESPITE FASTER STORM MOVEMENT...
PRECIPITABLE WATER VALUES STILL HOVERING AROUND 85 HUNDRETHS OF AN
INCH.  HEAVY RAIN AND POTENTIAL FLOODING STILL POSSIBLE ESPECIALLY
IN AREAS WHERE GROUND IS SATURATED FROM PREVIOUS RAINS.  WILL KEEP
FLOOD WATCH GOING.  ATMOSPHERE FARTHER EAST TO REMAIN CAPPED UNTIL
SHORTWAVE MOVES THROUGH THIS EVENING.  CAPES EXPECTED TO BE
LOWER...SO NOT EXPECTING STORMS REACHING SEVERE LEVELS FAR EASTERN
PLAINS.  ONCE WAVE MOVES EAST OF CWA...WHICH APPEARS TO BE AROUND
06Z...STORMS SHOULD COME TO AN END.  BOUNDARY LAYER MOISTURE AND
WIND FIELDS SUGGEST A RETURN OF FOG/STRATUS FAR EASTERN ZONES.
MODELS DEVELOP DRAINAGE WINDS ALONG FOOTHILLS...SO WILL KEEP FOG
CONFINED TO FAR EASTERN ZONES.  ON TUESDAY...MOISTURE REMAINS OVER
AREA...WITH PRECIPITABLE WATER VALUES AROUND EIGHT TENTHS OF AN INCH
ACROSS PLAINS.  MODELS SHOW RATHER IMPRESSIVE SHORTWAVE MOVING
NORTHEAST ACROSS AREA LATE AFTERNOON.  AIRMASS TO BECOME UNSTABLE
ACROSS MOUNTAINS BY LATE MORNING...WITH STORMS DEVELOPING AT THAT
TIME.  STORMS TO MOVE SLOWLY ACROSS PLAINS DURING AFTERNOON IN
RESPONSE TO MOVEMENT OF WAVE.  CONCERN AGAIN FOR SOME FLOODING AS
WINDS ALOFT WEAK AND STORM MOVEMENT NON-EXISTANT.  SEVERE POTENTIAL
LOW DUE WEAK SHEAR ENVIRONMENT.  GUIDANCE VALUES MAY BE A BIT WARM
IF CAP ACROSS PLAINS SLOW TO ERODE. WILL LOWER HIGHS A BIT IN CASE
THIS HAPPENS.

.LONG TERM DISCUSSION...TUE NGT-THU...MDLS ARE SLOW TO DRY
THE AIR MASS OVR THE CNTRL RCKYS AS THE SFC HI PRES OVR THE
PLAINS SLIDES TO THE E.  AMPLE RESIDUAL MOISTURE WILL REMAIN
ACRS THE AREA FOR CONTD AFTN AND EVE CONVECTION THRU WED.
BOTH ETA AND GFS SHW GUD UPWARD Q-G FORCING ON WED WITH SHT
WV ALONG WITH MOD CAPES FM FCST UPR AIR SOUNDINGS.  GUD
SUBSIDENCE BEHIND THIS SYS ON THU SHUD STABILIZE THE AIR
MASS WITH ONLY ISOLD AFTN CONVECTION LIMITED TO THE MTNS.
LEE TROFG WILL AID IN GRADUALLY WARMING TEMPS OVR THE PLAINS.
WILL MAKE ONLY SML ADJUSTMENTS TO MOS TEMP GUIDANCE.

IN EXTENDED PERIOD...FRI-MON...UPR RDG OVR CNTRL RCKYS GETS
FLATTENED ON SUN INTO MON BY INCRSG NWLY FLO ALF ACRS NRN AND
CNTRL RCKYS.  AMS SHUD REMAIN DRY ON FRI BUT MDLS INCREASE
MSTR ACRS AREA ON WEEKEND SO WILL KEEP A SLIGHT CHC OF TSTMS
FM SAT INTO MON.  WITH LEE TROFG E OF MTNS TEMPS SHUD WARM
TO ARND SEASONAL NORMS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH UNTIL 8PM FOOTHILLS
AND ADJACENT PLAINS: ZNS 35, 36, 38>45.

&&

D-L/GARD...WFO BOULDER
Hazardous weather outlook, Jun 28, 10:46 AM MDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1046 AM MDT MON JUN 28 2004

COZ030>051-291200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1046 AM MDT MON JUN 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORM ARE EXPECTED TO DEVELOP ALONG THE
FRONT RANGE FOOTHILLS AND PALMER DIVIDE AFTER 2 PM THIS AFTERNOON
...GRADUALLY SPREADING INTO THE ADJACENT PLAINS LATE THIS AFTERNOON
AND EVENING.

THE MAIN THREAT ALONG THE FOOTHILLS AND URBAN CORRIDOR THIS
AFTERNOON WILL BE FLASH FLOODING...AS ADDITIONAL THUNDERSTORMS
DEVELOP AND MOVE ACROSS AREAS ALREADY SATURATED BY PREVIOUS DAYS
HEAVY RAINFALL.  THE STEERING WINDS WILL INCREASE THIS AFTERNOON...
SO THE STORMS ARE NOT EXPECTED TO BE STATIONARY.  HOWEVER...RAINFALL
FROM THE STORMS COULD CREATE ADDITIONAL FLOODING PROBLEMS.
THEREFORE...A FLOOD WATCH IS IN EFFECT FOR THE FOOTHILLS AND
ADJACENT PLAINS...INCLUDING THE DENVER METRO AREA.

A FEW STORMS THIS AFTERNOON AND TONIGHT COULD BECOME SEVERE...WITH
THE BEST POTENTIAL ALONG A DEVELOPING CONVERGENCE LINE FROM EASTERN
ADAMS COUNTY SOUTHWARD INTO ELBERT COUNTY.  THE PRIMARY SEVERE
WEATHER THREAT WILL BE LARGE HAIL.  HOWEVER...A WEAK TORNADO COULD
DEVELOP ALONG THE CONVERGE LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
PERSIST ACROSS THE AREA FROM TUESDAY THROUGH WEDNESDAY.  STORMS OVER
THE PLAINS MAY POSSIBLY BE SEVERE ON TUESDAY.  NO SIGNIFICANT
CONVECTIVE PRECIPITATION IS ANTICIPATED ON THURSDAY AND FRIDAY.
THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ON SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED BY 1 PM TODAY.

D-L/GARD...WFO BOULDER

In the hours before

Local storm report, Jun 28, 10:43 AM MDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1043 AM MDT MON JUN 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0943 AM     SNOW             MOUNTAIN VIEW           39.78N 105.06W
06/28/2004  0.00 INCH        JEFFERSON          CO   AMATEUR RADIO

            TEST

&&

JK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 3:40 PM MDTFlash Flood WarningBOUDouglas3 hr

Nearby

Flash Flood Warnings in Colorado, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.